Client query

Glucosamine/Chondroitin Safety Query

from a client

feedback please!

My 13¼ year-old Spinone (Sophie) recently suffered a ‘stroke', from which she is now happily recovering well. The cause, as indicated by a blood test was liver toxicity and poor liver function.

I am concerned that I may have caused this by giving her a commonly used combination supplement containing Glucosamine and Chondroitin.

Sophie had been suffering urinary incontinence for the previous 2½ months, which had failed to respond to remedies. By the time she had the ‘stroke', it was very bad. At that point, I stopped giving her supplements (CoQ10, Evening Primrose, Vitamin C and Glucosamine/Chondroitin), as she was extremely ill, jaundiced and off her food. Almost immediately, her incontinence problem disappeared.

I have gradually returned her to her normal diet (including CoQ10, Evening Primrose and Vitamin C) with no problems.

A friend of mine recently found a reference to Chondroitin and a link to haemorrhaging. As Sophie had also suffered a seriously haemorrhaging wart in September 2006, I've no intention of giving her Glucosamine or Chondroitin again but I would be interested to hear from anyone with more information or has experienced a similar problem (feedback).

  1. C. – May 2007

See also: Sophie's case story

See also: Products * Welfare * Shark Cartilage * Fishing * Nutraceuticals